MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FLEXIBLE DRILL 35MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. FLEXIBLE DRILL 35MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71362935
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the drill bit broke during surgery.The device broke inside the patient but no pieces fell inside, all the pieces were recovered.No surgical intervention was required.No delay nor injury reported.A s&n backup device was available.
 
Additional Manufacturer Narrative
The device, intended for use in treatment, was not returned for evaluation.The reporting event could not be confirmed.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Without the actual product involved our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.

Brand Name
FLEXIBLE DRILL 35MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9318679
Report Number1020279-2019-04030
Device Sequence Number468471
Product Code JDI
UDI-Device Identifier03596010464668
UDI-Public03596010464668
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71362935
Device Catalogue Number71362935
Initial Date Received by Manufacturer 10/16/2019
Supplement Date Received by Manufacturer10/16/2019
Initial Report FDA Received Date11/13/2019
Supplement Report FDA Received Date02/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1